Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

December 6, 2017Erie County, New York

NWS Buffalo, NY issued this special weather statement at Dec 6, 2017, 1:52 PM EST for Erie County, New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2017, 1:52 PM EST (18:52 UTC)
Expired
Dec 6, 2017, 3:00 PM EST
In force
68 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 11 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS81 KBUF 061852
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
152 PM EST WED DEC 6 2017

NYZ010-011-062000-
Genesee-Northern Erie-
152 PM EST WED DEC 6 2017

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ERIE AND WESTERN
GENESEE COUNTIES LATE THIS AFTERNOON...

At 145 PM EST, an area of heavy lake effect snow snow was located 
across the northtowns of Buffalo, extending east to just north of 
Batavia. This band will move slightly to the north through 300 PM. 
After this, the band will move southward and back across downtown 
Buffalo and Interstate 90 between 400 PM and 700 PM. Expect 
difficult driving conditions for the evening commute with snowfall 
rates of 1 to 2 inches an hour and visibility of a quarter mile. If 
traveling, be prepared for rapidly changing road conditions and 
visibilities.
 
LAT...LON 4302 7883 4307 7875 4308 7862 4307 7859
      4309 7858 4309 7852 4310 7851 4308 7850
      4308 7847 4310 7846 4313 7820 4292 7821
      4283 7893 4293 7890 4296 7893 4297 7898
      4299 7901
TIME...MOT...LOC 1845Z 158DEG 3KT 4297 7883 
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 6, 1:29 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 6, 1:29 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
129 PM EST Wed Dec 6 2017

.SYNOPSIS...
A persistent flow of cold air across the wide open waters of the
Lower Great Lakes will produce accumulating lake snows in the snow
belts east of both lakes during the next couple of days. The most
significant accumulations are expected tonight into early Friday. It
will then remain cold through the weekend with all areas forecast to
pick up a little snow late Saturday into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold air continues to deepen this afternoon which is contributing to
the better organization of Lake Effect snows mixed with graupel off
Lakes Erie and Ontario. Lake Effect snow Warnings and Advisories are
in place. Radar shows the Lake Erie band extending right down the
axis of the lake extending over Metro Buffalo and out to Rochester
on the eastern end. The Lake Ontario band remains extended down the
Saint Lawrence River Valley south the Watertown. The colder air has
helped lake induced equilibrium levels to rise to around 7kft per
earlier aircraft soundings. We expect the cap to continue to rise
to around 10k feet over both lakes by this evening. Expecting light
to moderate with snowfall rates within the bands averaging a half to
one inch per hour through tonight.

As far as placement of the lake snow tonight...the band off Lake
Erie is forecast to gradually push south across central Erie County
and Wyoming County to the Southern Tier by daybreak Thursday as the
steering flow will veer to about 260 degrees. This will place the
greatest snow accumulations across the southern half of Erie county
and Wyoming county where overnight totals will be up to 6 inches of
snow possible.

Meanwhile off Lake Ontario...winds below 700 mb will remain fairly
consistent...ranging from 240-250 degrees. While this will allow the
lake snows to push south across Watertown...the bulk of the snow
will stay north of the Tug Hill. This will result in the highest
overnight accumulations being found over central Jefferson county
and across the northern tip of Lewis county...with overnight
snowfall amounts forecast to be as high as 6 inches.

Elsewhere across the region...this afternoon and tonight will
continue brisk winds and temperatures to will average close to
seasonal values. Max temps today will generally be in the mid to
upper 30s while mins tonight will be in the mid to upper 20s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Forecast update...12Z guidance is a bit weaker with a shortwave
Thursday afternoon, resulting in a more WSW flow Thursday evening
and a slightly quicker northward shift in lake effect bands Thursday
night. This will not result in any changes in headlines, with minor
upward adjustments (a couple inches) in the storm total forecast.

Significant lake effect snow will continue Thursday and Thursday
night east of both lakes. From a synoptic standpoint, a deep
longwave trough will remain centered over Quebec through the period,
with an elongated trough extending back through the central Great
Lakes and Midwest. This will maintain cold westerly flow across the
eastern Great Lakes. Outside of lake effect areas, it will remain
dry through Friday with even some sunshine outside of the lake
effect clouds on Thursday and Friday.

Lake effect parameters remain favorable Thursday through Friday
morning, with lake induced equilibrium levels around 10K feet off
both lakes. Flow will be well aligned most of the time Thursday and
Thursday night, before boundary layer shear increases on Friday. A
favorably deep layer of dendritic crystal growth will be found in
the cloud bearing layer beneath the equilibrium levels.

Off Lake Erie...

Thursday morning the band should be focused along the Lake Erie
shore of Chautauqua County, and extending into the Boston Hills of
southern Erie County and the higher terrain of western Wyoming
County. Boundary layer flow may back ever so slightly Thursday
morning and early afternoon, centering the band across southern Erie
and western Wyoming counties. The band may briefly reach as far
north as some of the more distant southern suburbs of Buffalo from
Hamburg to East Aurora. Later Thursday afternoon and early evening
boundary layer flow will veer more westerly, carrying the band back
into central Chautauqua and central/northern Cattaraugus counties.

The eastern end of the Lake Erie band will occasionally extend into
portions of Livingston and Ontario counties, and also the western
and northern portions of Allegany County. Spotty minor accumulations
are likely in these counties, but not enough for any advisories.

Thursday night and Friday morning, boundary layer flow backs to the
southwest again, carrying the lake effect snow back north across
southern Erie/Wyoming counties, eventually crossing the Buffalo area
mid to late morning Friday. The northward movement should be fairly
quick across Buffalo as boundary layer flow rapidly backs. The band
will also likely not extend as far inland by this time, which is
often the case with a band moving quickly north.

The Lake Erie band will likely reach its best organization on
Thursday and Thursday night, with snowfall rates of 1-2 inches
possible at times in the heaviest portion of this band. As the band
moves back north late Thursday night and Friday morning, it should
weaken as it approaches Buffalo. Storm totals are still expected to
reach 1.5 feet. The highest amounts are expected across the Boston
Hills in southern Erie County, the higher terrain in southwest
Wyoming County, and portions of the Chautauqua Ridge in northern
Chautauqua and northwest Cattaraugus counties.

Off Lake Ontario...

Thursday through Thursday evening the band is expected to remain
fairly stationary with just a few minor north/south wiggles. The
band should be focused on central Jefferson and far northern Lewis
counties during this time, including the Watertown area. Snowfall
rates may briefly reach around 1 inch per hour at times Thursday and
Thursday evening within this band.

A subtle trough will cross Lake Ontario Thursday evening, forcing
the boundary layer flow to become more westerly during the late
evening and early overnight. This will carry the lake effect band
into the northern portion of the Tug Hill Plateau. This period
should be when the Lake Ontario band is at its strongest, with an
added boost of convergence from the trough passage and also the
interaction of the band with the higher terrain of the Tug Hill
Plateau. Snowfall rates may briefly reach 2 inches per hour or
better across the northern Tug Hill. The band may briefly move into
Oswego county and potentially require an advisory, but it is so
close now that there is not enough forecast confidence to issue an
advisory at this time.

Late Thursday night and Friday morning the boundary layer flow will
begin to back to the southwest again, carrying the band of snow back
north across Jefferson County, and likely weakening as shear
increases.

Storm total snowfall is still expected to reach about 1.5 feet in
the most persistent bands. This is most likely across central
Jefferson County (likely just inland from Watertown and away from
the influence of warmer Lake Ontario water). Totals may also
approach 1.5 feet across the northern Tug Hill.

By Friday afternoon just a few light snow showers will be left
northeast of both lakes as boundary layer flow becomes too southerly
and sheared for anything more significant.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night through Saturday morning will be relatively quiet, with
just a few light snow showers possible northeast of Lakes Erie and
Ontario. Later Saturday afternoon and Saturday night, both the GFS
and ECMWF have trended a little stronger with a clipper moving
across the area. This will bring some general light snowfall to much
of the region, with some lake enhancement likely. The lake
enhancement would initially be east and northeast of the lakes on
west to southwest flow, then move southeast of the lakes by Sunday
morning as boundary layer flow becomes northwest behind the clipper.
Some lake effect snow will continue Sunday southeast of the lakes,
but this appears to be relatively minor at this point. Another
clipper will cross the area Monday and Monday night with some
additional light snow, with another round of northwest flow lake
effect behind it. Significant lake effect snow does not appear
likely Saturday through Tuesday given the frequent changes in wind
direction and disruption from clippers, but a number of minor
snowfalls will produce slick travel at times.

Temperatures will run below normal, with the coldest days likely to
be Sunday and again Tuesday behind each clipper as a fresh batches
of cold air arrive. This cold and active pattern will likely
continue through the 2nd and 3rd weeks of December. The position of
the longwave trough suggests a parade of clippers will cross the
area with frequent light snow and opportunities for lake effect snow
as each fresh batch of cold air moves into the area.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Lake Effect snow has become more organized this afternoon and will
continue to ramp up into this evening as cold air deepens and
moisture increases. KBUF has lowered to IFR VSBY at 18z with KJHW
CIGS running at MVFR. KART is expected to lower to IFR by 21z as
Lake effect snow pushes south over the terminal.

Tonight, lake snows will persist east and northeast of both lakes.
Lake snows are expected to keep MVFR to IFR VSBYS in the vcnty of
KBUF/KART/KGTB but the snows off Lake Erie should push far enough
south to allow KBUF to improve to VFR by 04z but should also remain
mainly north of KJHW. The remainder of the region will keep their
VFR conditions.

Thursday, Lake Effect Snow will remain well organized east of the
Lakes. KART will see the worst conditions remaining in IFR or lower
under the snow band through much of the day. Off Erie, the band is
forecast to generally remain between KBUF and KJHW.

Outlook...  Thursday night...Areas of IFR in heavy lake effect snow
east and northeast of the lakes...with mainly VFR conditions
elsewhere.
Friday through Saturday...VFR/MVFR with scattered to occasionally
more numerous snow showers.
Sunday and Monday...IFR in Lake Effect Snows but VFR elsewhere.

&&

.MARINE...
Winds have lowered below Gale Force this afternoon. Have dropped the
Warnings and raised Small Craft Advisories which extend into the
weekend due to a fairly tight surface pressure gradient remaining
over the Lower Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning from 7 PM this evening to 10 AM EST
     Friday for NYZ007-008.
     Winter Weather Advisory until 1 AM EST Thursday for NYZ010-011.
     Lake Effect Snow Warning from 7 PM this evening to 7 AM EST
     Friday for NYZ012-019-020-085.
MARINE...Small Craft Advisory until 7 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST this evening for
         LEZ020.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ043>045.
         Small Craft Advisory until 7 AM EST Saturday for LOZ042.
         Small Craft Advisory until 5 PM EST this afternoon
         for SLZ022-024.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/SMITH
SHORT TERM...APFFEL/HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...RSH/SMITH
MARINE...RSH/SMITH
Hazardous weather outlook, Dec 6, 12:45 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1245 PM EST Wed Dec 6 2017

NYZ001>005-013-014-021-071745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
Allegany-
1245 PM EST Wed Dec 6 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-071745-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
1245 PM EST Wed Dec 6 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Another round of heavy lake effect snow may develop by the early to
middle part of next week east of Lake Erie. There remains a good
deal of uncertainty with respect to the placement and intensity of
this lake effect snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-071745-
Northern Erie-Genesee-
1245 PM EST Wed Dec 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy lake effect snow may develop by the early to
middle part of next week east of Lake Erie. There remains a good
deal of uncertainty with respect to the placement and intensity of
this lake effect snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-071745-
Jefferson-Lewis-
1245 PM EST Wed Dec 6 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Another round of heavy lake effect snow may develop by the early to
middle part of next week east of Lake Ontario. There remains a good
deal of uncertainty with respect to the placement and intensity of
this lake effect snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-071745-
Oswego-
1245 PM EST Wed Dec 6 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy lake effect snow may develop by the early to
middle part of next week east of Lake Ontario. There remains a good
deal of uncertainty with respect to the placement and intensity of
this lake effect snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1245 PM EST Wed Dec 6 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 6, 1:52 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
152 PM EST WED DEC 6 2017

NYZ010-011-062000-
Genesee-Northern Erie-
152 PM EST WED DEC 6 2017

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ERIE AND WESTERN
GENESEE COUNTIES LATE THIS AFTERNOON...

At 145 PM EST, an area of heavy lake effect snow snow was located
across the northtowns of Buffalo, extending east to just north of
Batavia. This band will move slightly to the north through 300 PM.
After this, the band will move southward and back across downtown
Buffalo and Interstate 90 between 400 PM and 700 PM. Expect
difficult driving conditions for the evening commute with snowfall
rates of 1 to 2 inches an hour and visibility of a quarter mile. If
traveling, be prepared for rapidly changing road conditions and
visibilities.

LAT...LON 4302 7883 4307 7875 4308 7862 4307 7859
      4309 7858 4309 7852 4310 7851 4308 7850
      4308 7847 4310 7846 4313 7820 4292 7821
      4283 7893 4293 7890 4296 7893 4297 7898
      4299 7901
TIME...MOT...LOC 1845Z 158DEG 3KT 4297 7883

Apffel

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.